MAUDE Adverse Event Report: BRAINLAB AG DISPOSABLE RADIOLUCENT SKULL PINS; NEUROSURGICAL HEAD HOLDER (SKULL CLAMP)

BRAINLAB AG DISPOSABLE RADIOLUCENT SKULL PINS; NEUROSURGICAL HEAD HOLDER (SKULL CLAMP)
Model Number 18910-01A
Medical Device Problem Codes Failure To Adhere Or Bond (1031); Use of Device Problem (1670)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 05/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a failure of head fixation during a cranial surgery has occurred, with the brainlab device involved, although: there is no indication of a systematic error or malfunction of the brainlab device corresponding measures to minimize this anticipated risk as low as reasonably practicable are already in place according to the hospital, the surgery was completed successfully, no further negative clinical effect occurred (besides the lacerations described), and no further remedial actions are necessary, done or planned for this patient due to this issue (besides the stitches described).According to the results of brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause for the fact that the patient's head slipped out of the fixation is an insufficient engagement of the pins in the skull.Further contributing factors are: varying table positions with up to 23 degree table inclination.Obese patient condition with large amount of tissue / fat in subcutaneous layer of scalp.Head clamp setup with only one pin posterior and two pins on forehead with patient in supine position (due to location of surgery site just behind patient's left ear).There is no indication of a systematic error or malfunction of the brainlab device.Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to: inform this hospital about the investigation results.Corresponding to the root cause, brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A patient was fixated in the pmi doro radiolucent skull clamp using brainlab radiolucent pins during a cranial procedure (a transmastoid craniotomy for resection of an endolymphatic sac tumor).The surgeon experienced difficulties in placing the pins, esp.To verify that the pin tips were in complete contact with the skull, due to a significant amount of fat in the subcutaneous layer of the patient's scalp.Several table maneuvers were performed to confirm that there was no movement of the patient head, and stability of the fixation was determined satisfactory for the procedure.During the case, after approx.7h, while the surgical resection cavity was being inspected for additional tumor (surgeon was inside with forceps, and critical brain structures were exposed), the patient head jerked in a single, rapid movement.The head slipped out of the two pins on the forehead.This caused a laceration of 1-2 cm on the right hand side which needed stitches, the puncture on the left hand side was larger than usual but did not require stitches.The patient head could be stabilized, and the surgery was completed successfully.According to the hospital, the surgery was completed successfully, no further negative clinical effect occurred (besides the lacerations described), and no further remedial actions are necessary, done or planned for this patient due to this issue (besides the stitches described).

Brand Name
DISPOSABLE RADIOLUCENT SKULL PINS
Common Device Name
NEUROSURGICAL HEAD HOLDER (SKULL CLAMP)
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
MDR Report Key7552512
Report Number8043933-2018-00015
Device Sequence Number1698667
Product Code HBL
UDI-Device Identifier04056481004767
UDI-Public04056481004767
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K122225
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/02/2020
Device Model Number18910-01A
Device Catalogue Number18911A
Device Lot Number8168717001
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/03/2018
Initial Report FDA Received Date05/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;